Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 46, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 9, 2017, 7:15 PM CST for Itawamba County, Monroe County, Mississippi. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 7:15 PM CST (01:15 UTC)
- Expired
- Mar 9, 2017, 7:49 PM CST
- In force
- 34 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Itawamba County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 10 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 7:16 PM CST | TSTM WND DMG | Amory, MS | A FEW TREES DOWN AROUND THE TOWN OF AMORY. |
| Mar 9, 7:16 PM CST | HAIL 1.5 | Amory, MS | MORE DAMAGE FROM LARGE HAIL CAUSING BROKEN WINDOWS AT 3 BUSINESSES AND ONE CAR LOT REPORTING DAMAGE FROM HAIL. |
| Mar 9, 7:16 PM CST | HAIL 1.75 | Amory, MS | GOLFBALL SIZED HAIL FOR 2 MINUTES IN THE TOWN OF AMORY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060
WUUS54 KMEG 100115
SVRMEG
MSC057-095-100200-
/O.NEW.KMEG.SV.W.0046.170310T0115Z-170310T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
715 PM CST THU MAR 9 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...
* Until 800 PM CST
* At 715 PM CST, a severe thunderstorm was located over New Wren, or
near Amory, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Amory, Smithville, Hatley, Sipsey Fork, Becker, Quincy, Bigbee,
Turon, Splunge and Parham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3393 8822 3389 8854 3403 8858 3414 8820
TIME...MOT...LOC 0115Z 255DEG 40KT 3396 8859
HAIL...1.25IN
WIND...60MPH
$$3 follow-up statements
744
WWUS54 KMEG 100122
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
722 PM CST THU MAR 9 2017
MSC057-095-100200-
/O.CON.KMEG.SV.W.0046.000000T0000Z-170310T0200Z/
Itawamba MS-Monroe MS-
722 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR SOUTHEASTERN ITAWAMBA AND NORTHEASTERN MONROE COUNTIES...
At 722 PM CST, a severe thunderstorm was located near Smithville, or
near Amory, moving east at 60 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported golfball size hail
within the past few minutes in Amory.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Amory, Smithville, Hatley, Parham and Turon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3398 8822 3394 8847 3406 8849 3414 8820
TIME...MOT...LOC 0122Z 253DEG 54KT 3402 8837
HAIL...1.75IN
WIND...60MPH
$$043
WWUS54 KMEG 100136
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
736 PM CST THU MAR 9 2017
MSC057-095-100200-
/O.CON.KMEG.SV.W.0046.000000T0000Z-170310T0200Z/
Itawamba MS-Monroe MS-
736 PM CST THU MAR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CST
FOR SOUTHEASTERN ITAWAMBA AND NORTHEASTERN MONROE COUNTIES...
At 735 PM CST, a severe thunderstorm was located near Detroit, or 12
miles northwest of Sulligent, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Itawamba and northeastern Monroe Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3397 8826 3398 8831 3410 8835 3410 8833
3413 8820 3398 8822
TIME...MOT...LOC 0135Z 252DEG 36KT 3406 8823
HAIL...1.25IN
WIND...60MPH
$$037
WWUS54 KMEG 100149
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
749 PM CST THU MAR 9 2017
MSC057-095-100159-
/O.CAN.KMEG.SV.W.0046.000000T0000Z-170310T0200Z/
Itawamba MS-Monroe MS-
749 PM CST THU MAR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ITAWAMBA AND
NORTHEASTERN MONROE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3397 8826 3398 8831 3410 8835 3410 8833
3413 8820 3398 8822
TIME...MOT...LOC 0147Z 255DEG 40KT 3410 8804
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:33 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 9, 5:33 PM CST, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Memphis TN 533 PM CST Thu Mar 9 2017 .UPDATE... Updated to add 00Z Aviation Discussion. && .DISCUSSION... /issued Issued by National Weather Service Little Rock AR/ SHORT TERM...Tonight Through Saturday Night The main concern for the short term period will be the possibility of strong to severe storms this evening, and then the chances for some wintry precipitation on Saturday morning and again Saturday evening/night. First up, the storms tonight. A cold front across eastern Kansas through central Missouri. Guidance points to the development of an MCS in southwestern Missouri, and pushes it southeast through northern and northeastern Arkansas and western Tennessee through the evening hours through around or shortly after midnight. By 2-3am it appears storms will be south of the forecast area so this will be a quick hitting bout of storms. While some threat of tornadoes does exist in southwest Missouri and northwest Arkansas, the main threats for our forecast area will be the possibility of damaging winds. Expect these storms to roll through the Memphis metro area between 10pm-Midnight. Regarding the wintry weather on Sat morning and then again Sat night into Sun morning, it appears likely that at least some wintry precipitation will be seen. Saturday morning will be mainly near the Missouri and Kentucky state lines, well north of the metro. The limiting factor there will be the actual presence of precipitation. Decent dry/cold air maintenance in northeast surface flow will allow for conditions prime for wet bulb processes to hold temperatures down to around the freezing mark for a few hours after daybreak. The most likely precip type would be sleet. However, models are very limited in the amount of precipitation they're producing so this doesn't appear to be much of a worry. It may be more of a situation where there's some light returns on radar but nothing reaches the ground. The bigger concern is Saturday night into Sunday morning. A more significant swath of precipitation should occur in temperatures sufficient for wintry precipitation, and expect to see around an inch of snow fall across northeast Arkansas, western Tennessee, and northern Mississippi. Have foregone the issuance of any headlines at this time because this is still a couple of days out, and minor changes in temperature forecasts could result in noticeably different precipitation types. But it is definitely worth keeping an eye on, as it would affect a broad area. && LONG TERM...Sunday Through Thursday Dry and colder conditions will start off the period as wintry precip comes to an end early Sun morning. Sfc high pressure will settle over the Mid-South to close out the weekend. Highs on Sun will be in the 40s and 50s. Many locations along and N of the I-40 corridor will likely see sub-freezing temps by Mon morning. The airmass will briefly modify on Mon ahead of a quick moving storm sys. Small rain chcs were mentioned over mainly the north half of the FA Mon and Mon evening. Rain amounts are expected to be light due to the lack of significant moisture return. Models are at odds regarding several additional weak weather systems passing across the area towards the middle of the week. Included rain chances for Thursday, as the associated system looks to at least have ample moisture/lift. Temperatures will be warming by the end of the period, so no concerns for any additional winter weather. && .AVIATION... 00Z TAFs Cluster of showers and thunderstorms over Southern Missouri expected to develop into a convective complex and drop SSE into the Lower Mississippi Valley this evening affecting JBR between 10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10 /05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S winds will veer NW and become gusty with passage of convective complex and gradually veer N/NE with passage of cold front Friday morning. Winds expected to gradually lighten by Friday afternoon. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 330 PM CST Thu Mar 9 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 330 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Severe storms are possible across the Mid-South tonight, especially across Northeast Arkansas, the Missouri Bootheel and West Tennessee. The primary threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is the potential for accumulating winter precipitation across northern portions of the Mid South including Eastern Arkansas, the Missouri Bootheel, and West Tennessee for late Saturday afternoon and Saturday night. Freezing temperatures are anticipated over a large portion of the Midsouth each night from Saturday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the Midsouth tonight. SJM
In the hours before
Special weather statement, Mar 9, 3:22 PM CST, 3 hours 53 minutes before
Special Weather Statement National Weather Service Memphis TN 322 PM CST Thu Mar 9 2017 ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>004- 019>022-048>055-088>092-092330- Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi- Cross-Crittenden-St. Francis-Dunklin-Pemiscot-Lake-Obion-Weakley- Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood- Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette- Hardeman-McNairy-Hardin- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Kennett, Caruthersville, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah 322 PM CST Thu Mar 9 2017 ...Accumulating Winter Precipitation Possible Late Saturday... A developing storm tracking along the Gulf Coast this weekend will draw in freezing temperatures across the Midsouth counties Saturday and Saturday night. Overrunning precipitation will likely start off as a cold rain in the morning, mixing in with sleet and possibly some snow along the Missouri and Kentucky by early afternoon. A complete changeover to winter precipitation is anticipated later in the afternoon as freezing air surges in from the north. Accumulations will be possible in the evening as far south as the Mississippi border. Please stay tuned to forecast changes or updates on the potential for winter weather.
Special weather statement, Mar 9, 3:40 PM CST, 3 hours 35 minutes before
Special Weather Statement National Weather Service Memphis TN 340 PM CST Thu Mar 9 2017 ARZ008-009-017-018-026>028-035-036-048-MOZ113-115-TNZ001>004- 019>022-048>055-088>092-101030- Randolph-Clay-Lawrence-Greene-Craighead-Poinsett-Mississippi- Cross-Crittenden-St. Francis-Dunklin-Pemiscot-Lake-Obion-Weakley- Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-Haywood- Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette- Hardeman-McNairy-Hardin- Including the cities of Pocahontas, Piggott, Corning, Walnut Ridge, Paragould, Jonesboro, Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, Kennett, Caruthersville, Tiptonville, Union City, Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, Henderson, Lexington, Parsons, Decaturville, Bartlett, Germantown, Collierville, Memphis, Millington, Somerville, Oakland, Bolivar, Selmer, and Savannah 340 PM CST Thu Mar 9 2017 ...Accumulating Winter Precipitation Possible Late Saturday... A developing storm tracking along the Gulf Coast this weekend will draw in freezing temperatures across the Midsouth counties Saturday and Saturday night. Overrunning precipitation will likely start off as a cold rain in the morning, mixing in with sleet and possibly some snow along the Missouri and Kentucky by early afternoon. A complete changeover to winter precipitation is anticipated later in the afternoon as freezing air surges in from the north. Accumulations will be possible in the evening as far south as the Mississippi border. Please stay tuned to forecast changes or updates on the potential for winter weather.
Local storm report, Mar 9, 6:43 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 ESE TREMONT 34.22N 88.22W
03/09/2017 M1.00 INCH ITAWAMBA MS COUNTY OFFICIAL
QUARTER SIZED HAIL REPORTED.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 11:06 PM CST | Severe Thunderstorm Warning | MEG | Lee, Pontotoc, Union | 39 min |
| Mar 9, 11:18 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 25 min |
| Mar 9, 11:46 PM CST | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall | 44 min |
| Mar 9, 11:58 PM CST | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 32 min |
| Mar 10, 12:05 AM CST | Severe Thunderstorm Warning | MEG | Itawamba | 11 min |
| Mar 10, 12:13 AM CST | Tornado Warning | MEG | Marshall, Tate | 15 min |
| Mar 10, 12:16 AM CST | Special Weather Statement | MEG | Panola, Quitman | 44 min |
| Mar 10, 12:21 AM CST | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Panola, Tate, Tippah and 1 more | 39 min |
| Mar 10, 12:44 AM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Lee, Pontotoc, Prentiss and 3 more | 46 min |
| Mar 10, 1:19 AM CST | Special Weather Statement | MEG | Calhoun, Chickasaw, Itawamba, Monroe | 56 min |
| Mar 10, 3:30 AM CST | Frost Advisory | MEG | Alcorn, Benton, DeSoto, Itawamba, Lafayette, Lee and 9 more | 25 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.